Oklahoma, 2011

Hail in Oklahoma, November 7, 2011

November 7, 2011 · NWS TSA · 2 events in 2 counties and zones

Strong to severe thunderstorms developed along a cold front approaching eastern Oklahoma from the northwest in the early evening hours. The storms organized into a squall line as they approached the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed along a cold front approaching eastern Oklahoma from the northwest in the early evening hours. The storms organized into a squall line as they approached the region. The stronger storms within the line produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Nov 7, 5:58 PM CST, 42 minutes earlier.

Area forecast discussion, Nov 7, 5:58 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
558 PM CST MON NOV 7 2011

.DISCUSSION...

THE 00Z AVIATION DISCUSSION IS INCLUDED BELOW.

&&

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
A STRONG UPPER STORM SYSTEM WILL BE MOVING ACROSS OKLAHOMA OVER
THE NEXT 24 HRS...AND WILL BRING UNSETTLED WEATHER IN THE FORM OF
LOW CIGS AND PERIODS OF TSTMS TO THE TAF SITES. TRIED TO TIME THE
BEST CHNCS AT EACH SITE WITHIN TEMPO GROUPS. CIGS SHOULD GRADUALLY
LOWER AS WELL INTO THE SUB-2K RANGE OR POSSIBLY HIGH END IFR
TOWARD 12Z. STRONG COLD FRONT WILL SWEEP EAST ACROSS ERN OK AND NW
AR BTWN 18Z AND 00Z...WITH STORMS AND A WIND SHIFT TO THE SW EXPTD.

LACY

&&

.PREV DISCUSSION... /ISSUED 249 PM CST MON NOV 7 2011/

DISCUSSION...

MAIN FORECAST CONCERN IS ON CONVECTIVE COVERAGE THROUGH TUESDAY
EVENING...AND POTENTIAL FLOODING/SEVERE WEATHER ACROSS THE AREA.

HEAVIEST SHOWERS AND STORMS HAVE MOVED OUT OF THE AREA...WITH
EXPECTED STRONG TO SEVERE STORMS HAVING INITIATED WITHIN THE LAST
COUPLE OF HOURS IN WESTERN OKLAHOMA IN THE VICINITY OF THE FRONTAL
BOUNDARY. THESE STORMS SHOULD FORM INTO A COMPLEX AND MOVE
WESTWARD OVERNIGHT...PERHAPS POSING AN ISOLATED SEVERE THREAT TO
AREAS WEST OF HIGHWAY 75 TONIGHT. THE HEAVY RAIN THREAT WILL BE
MAINLY FOCUSED ACROSS AREAS ALONG AND NORTH OF INTERSTATE
44...WHERE TRAINING OF STORMS IS MOST LIKELY TO OCCUR ALONG THE
FRONT. THERE WAS DISCUSSION ABOUT ISSUING A FLASH FLOOD
WATCH...BUT ULTIMATELY ELECTED NOT TO ISSUE ONE DUE TO RELATIVE
LACK OF RAINFALL IN THAT AREA TODAY AND HIGHER FLASH FLOOD
GUIDANCE VALUES DUE TO ANTECEDENT CONDITIONS. WOULD NOT BE
SURPRISED IF AN URBAN/SMALL STREAMS FLOOD ADVISORY OR EVEN A
WARNING OR TWO BECOME NECESSARY...HOWEVER...DUE TO EXPECTED
PRECIPITATION EFFICIENCY.

THE COLD FRONT WILL ACCELERATE EASTWARD LATE TONIGHT AND TOMORROW
AS THE UPPER LOW SWINGS ACROSS THE AREA...WITH ADDITIONAL
THUNDERSTORM DEVELOPMENT EXPECTED ALONG THE FRONT TOMORROW. SEVERE
THREAT TOMORROW SHOULD REMAIN LARGELY ISOLATED...WITH THE GREATEST
THREAT FOR SEVERE WINDS ACROSS FAR EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS DUE TO FRONTAL TIMING. CLEARING SHOULD OCCUR FROM
SOUTHWEST TO NORTHEAST LATE TOMORROW AFTERNOON AND INTO TOMORROW
NIGHT AS THE DRY SLOT MOVES INTO THE AREA.

TEMPERATURES WILL BE COOL THROUGH THURSDAY...BEFORE SOUTH WINDS
RETURN AND A STEADY WARMUP ENSUES INTO THE WEEKEND. MID RANGE
MODELS DEPICT A FAIRLY QUICK BUT STRONG WAVE MOVING ACROSS THE
AREA IN THE SOUTHWESTERLY FLOW ALOFT LATE IN THE WEEKEND AND INTO
EARLY NEXT WEEK...ALTHOUGH THE FORECAST TIMING HAS HAD LITTLE
CONSISTENCY SO FAR. WILL BROADBRUSH SLIGHT CHANCE POPS FOR THE
WHOLE AREA FROM SUNDAY NIGHT INTO MONDAY NIGHT FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   64  70  38  57 / 100  90  10  10
FSM   61  74  44  59 /  80 100  30  10
MLC   65  74  41  59 /  90  80  10  10
BVO   61  69  36  56 / 100  90  10  10
FYV   61  69  38  52 /  80 100  30  10
BYV   61  69  40  52 /  90 100  50  10
MKO   62  71  39  56 /  90  90  10  10
MIO   62  70  38  55 / 100  90  20  10
F10   63  72  39  57 /  90  80  10  10
HHW   65  75  43  60 /  70  80  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...30
Hazardous weather outlook, Nov 7, 6:12 PM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
612 PM CST MON NOV 7 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
612 PM CST MON NOV 7 2011

...SEVERE WEATHER LIKELY IN A PART OF NORTHEAST OKLAHOMA...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...CRITICAL.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...ONGOING.

        AREA AT GREATEST RISK...COUNTIES BORDERING KANSAS.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
UNSTABLE CONDITIONS HAVE STRETCHED ACROSS THE NORTHERNMOST
COUNTIES IN EASTERN OKLAHOMA THIS EVENING. SEVERE STORMS... OR
LINES OF STORMS WILL BE POSSIBLE... WITH LARGE HAIL AND DAMAGING WINDS
THE GREATEST THREAT. THERE IS ALSO THE SLIM POSSIBILITY OF AN
ISOLATED TORNADO. THEREFORE... A TORNADO WATCH IS IN EFFECT UNTIL
1 AM FOR NORTHEAST OKLAHOMA COUNTIES ALONG THE KANSAS BORDER...
AND ALSO PAWNEE COUNTY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY RAIN POTENTIAL.
WEDNESDAY THROUGH SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
STRONG TO POSSIBLY SEVERE STORMS WILL BE ONGOING TUESDAY
MORNING ACROSS EASTERN OKLAHOMA... AND WILL SPREAD EASTWARD
INTO WESTERN ARKANSAS BY LATE MORNING. AS STORMS MOVE FURTHER
EAST... THE SEVERE WEATHER RISK WILL INCREASE SOMEWHAT AS HIGHER
INSTABILITY IS ENCOUNTERED. FLOW ALOFT WILL BE STRONG AND SUPPORT POCKETS
OF DAMAGING WINDS WITHIN THE LINE OF STORMS. ONCE THE STORMS
PASS... A COLD FRONT WILL SWEEP THROUGH THE AREA BRING GUSTY
NORTHERLY WINDS AND SHARPLY COOLER TEMPERATURES.

DRY AND COOL WEATHER WILL PREVAIL THROUGH LATE WEEK... WITH
GUSTY SOUTHERLY WINDS AND WARMER TEMPERATURES EXPECTED
FOR THE UPCOMING WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Nov 7, 5:15 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
515 PM CST MON NOV 7 2011

OKZ054-080000-
OSAGE OK-
515 PM CST MON NOV 7 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CST
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN OSAGE

AT 515 PM CST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 12 MILES NORTHWEST OF WEBB CITY TO 23 MILES SOUTHWEST
OF BURBANK...MOVING NORTHEAST AT 50 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
BURBANK...SHIDLER AND GRAINOLA.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH.RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3700 9654 3658 9673 3650 9700 3650 9701
      3654 9699 3656 9691 3658 9690 3659 9692
      3658 9700 3659 9706 3665 9707 3671 9703
      3669 9695 3675 9689 3675 9683 3679 9676
      3701 9675
TIME...MOT...LOC 2315Z 225DEG 45KT 3693 9685 3655 9706

The radar

The Tulsa radar (KINX), 107 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Osage

When
November 7, 6:40 PM CST
Where
Osage County, 9 mi N of Bigheart
Measured
0.88 in hail
Reported by
Public
Coordinates
36.980, -96.220

Hail, Pawnee

When
November 7, 9:27 PM CST
Where
Pawnee County, 1 mi E of Terlton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.180, -96.462

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351782, 351783.